North Dakota, 2021High Wind in North Dakota, February 22, 2021
February 22, 2021 · NWS BIS · 6 events in 6 counties and zones
A tight pressure gradient formed over the region as a surface low gradually passed to the north. A cold front pushing through the area resulted in some light showers developing which enhanced the mixing of stronger winds aloft to the surface.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient formed over the region as a surface low gradually passed to the north. A cold front pushing through the area resulted in some light showers developing which enhanced the mixing of stronger winds aloft to the surface. This led to some strong wind gusts developing. The strongest wind gust was 69 mph which occurred in Adams County at the Hettinger Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 22, 9:50 AM CST, 10 minutes earlier.
Area forecast discussion, Feb 22, 9:50 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
950 AM CST Mon Feb 22 2021
.UPDATE...
Issued at 950 AM CST Mon Feb 22 2021
A weak cold front has started to push across the state from north
to south this morning. As a result a few rain and snow showers
have developed across northern portions and are quickly moving
east southeast. Expect these showers to make their way across
central and eastern portions of the CWA through the early
afternoon hours. The added cloud cover from this wave has delayed
mixing and strong winds for the time being. Still feel after the
front moves through this morning winds should mix out to at least
advisory levels this afternoon. Will maintain the current Wind
Advisory for the time being. Temperatures today are still on track
for widespread 40s and perhaps some 50s in the southwest.
UPDATE Issued at 642 AM CST Mon Feb 22 2021
For early morning update only change needed was to clear out cloud
cover a bit in parts of the southwest. Remainder of forecast
remains in good shape.
&&
.SHORT TERM...(Today and tonight)
Issued at 417 AM CST Mon Feb 22 2021
Current surface analysis places low along the
Saskatchewan/Manitoba border with high over the Great Basin into
the Four Corners region. Upper level analysis places trough
through the midwest with ridge over the Pacific coast. Multiple
weak shortwaves noted in the flow. Over our little neck of the
woods, a rather quiet morning continues with some higher clouds
passing by and a west to southwest wind that is a bit gusty at
times.
For today, the main concern will be wind. Relatively tight
pressure gradient remains over the region today. Main concern will
come later this morning into this afternoon where models have been
quite consistent with mixing down 40-50kt winds over much of
western and central North Dakota. The exact timing of this remains
a bit shaky as timing of the cloud cover breaking up will have an
effect on the mixing. With that said, have expanded the advisory
to cover almost all of western and central North Dakota. Along
with the elevated winds, RAP/HRRR have shown relative humidity
values dipping into the 30s more or less along and southwest of
the Missouri River, which will combine with the wind to result in
near critical fire weather conditions. With that all said, the
only thing left is one of the aforementioned short waves zipping
through the are this morning through mid day, that may bring a
little rain or snow. This should be to the east by mid-afternoon
with clearing in its wake.
Tonight, skies start out mostly clear with quiet conditions while
a stout short wave busts through the west coast ridge and works
its way over the Rockies with a surface low spinning up to the
lee of the Canadian Rockies. This will result in precipiation
chances after midnight over western locations.
.LONG TERM...(Tuesday through Sunday)
Issued at 417 AM CST Mon Feb 22 2021
On Tuesday, aforementioned wave continues its eastward
progression, while surface low drops through North Dakota dragging
a cold front through. Models have come into a rather good
agreement with spreading precipitation over our area, mainly north
of Interstate 94. With the anticipated snow combined with the
cold air advection behind the progressing front, have dropped high
temperatures down some, mainly where the greatest precipitation
chances are. Current forecast places the greatest snow amounts of
around two to three inches more or less along and north of Highway
52 and south of Highway 5. This system still has a ways to go, so
the placement and snow amounts are still subject to change.
Further south in warmer air a rain/snow mix is anticipated.
Temperatures look to be on a warming trend as we head towards the
end of the work week, but each day looks to be breezy. A cold
front drops through on Friday which will bring in colder
temperatures for the weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 642 AM CST Mon Feb 22 2021
Low level wind shear expected at most locations early this
morning. Winds gusting around 45kts then possible late this
morning through this afternoon, decreasing this evening.
VFR conditions expected today with a few rain or snow showers
possible. Ceilings will start dropping to MVFR levels from west to
east late tonight, with snow possible over the far west.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST /5 PM MST/ this evening for
NDZ001>004-009>013-017>023-025-031>037-040>048-050-051.
&&
UPDATE...Anglin
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JJS
Hazardous weather outlook, Feb 22, 9:43 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
943 AM CST Mon Feb 22 2021
NDZ001-009-010-017>021-031>035-040>046-231545-
Divide-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-
943 AM CST Mon Feb 22 2021 /843 AM MST Mon Feb 22 2021/
This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.
.DAY ONE...Today and Tonight
A wind advisory is in effect today. See www.weather.gov/bis for
details.
The gusty winds will combine with low relative humidity values to
produce near critical fire weather conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any wind damage.
NDZ002>004-011>013-022-023-025-036-037-047-048-050-051-231545-
Burke-Renville-Bottineau-Ward-McHenry-Pierce-Sheridan-Wells-
Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
943 AM CST Mon Feb 22 2021
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.
.DAY ONE...Today and Tonight
A wind advisory is in effect today. See www.weather.gov/bis for
details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any wind damage.
NDZ005-231545-
Rolette-
943 AM CST Mon Feb 22 2021
This Hazardous Weather Outlook is for portions of north central
North Dakota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Adams
- When
- February 22, 10:00 AM CST to 2:00 PM CST
- Where
- Adams forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Hettinger ASOS reported wind gusts to 69 mph.
High Wind, Golden Valley
- When
- February 22, 10:00 AM CST to 2:00 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Beach AWOS reported wind gusts to 64 mph.
High Wind, Stark
- When
- February 22, 10:00 AM CST to 2:00 PM CST
- Where
- Stark forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Dickinson ASOS reported wind gusts to 62 mph.
High Wind, Slope
- When
- February 22, 10:00 AM CST to 2:00 PM CST
- Where
- Slope forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Sand Creek RAWS reported wind gusts to 59 mph.
High Wind, Burleigh
- When
- February 22, 10:00 AM CST to 5:00 PM CST
- Where
- Burleigh forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Long Lake RAWS reported wind gusts to 61 mph.
High Wind, McLean
- When
- February 22, 10:00 AM CST to 5:00 PM CST
- Where
- McLean forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Garrison ASOS reported wind gusts to 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 22, 20211 death · 1 event
- High Wind and Heavy Rain in American Samoa, February 22, 2021$30,000 · 2 events
- Winter Weather in Virginia, February 22, 202122 events
- Winter Weather in Pennsylvania, February 22, 202119 events
- Winter Weather in Pennsylvania, February 22, 202113 events
- Winter Weather in Maryland, February 22, 202112 events
- Winter Weather in New York, February 22, 202111 events
- High Wind in South Dakota, February 22, 202167 kt wind · 9 events
- Damaging Winds in Virginia, February 22, 2021$11,000 · 50 kt wind · 5 events
- Winter Weather in New Jersey, February 22 to 23, 20216 events
- Winter Weather in Pennsylvania, February 22, 20214 events
- Winter Weather in New Jersey, February 22, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945237, 945238, 945245, 945253, 945257, 945258.